ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (2)
Potentially life-threatening emergency
Anaphylaxis
Print
Other Resources UpToDate PubMed
Potentially life-threatening emergency

Anaphylaxis

Print Images (2)
Contributors: Mary Anne Morgan MD, Paritosh Prasad MD
Other Resources UpToDate PubMed

Synopsis

Anaphylaxis is an acute allergic reaction or hypersensitivity response that may be fatal within minutes and is a medical emergency. Eighty to ninety percent of cases involve sudden-onset cutaneous changes (pruritus, flushing, hives, and swelling of mouth, lips, and tongue). These skin findings may present with sudden onset of respiratory compromise or sudden drop in blood pressure with end-organ symptoms, and often present in a person with no prior history of severe reaction. Gastrointestinal (GI) symptoms indicate a likely allergen exposure. Other signs and symptoms include headache, periorbital edema, hypoxemia, dyspnea, hypotonia, tachycardia, altered mental state, wheezing, nausea, and vomiting.

Foods and additives, inhalants, insect stings, and medications may be triggers. Pathogenesis involves systemic activation of mast cells and basophils resulting in the release of inflammatory mediators. This activation may be immunoglobulin E (IgE) (in the case of classical anaphylaxis) or non-IgE mediated (anaphylactoid reaction). In adults, multiple episodes of anaphylaxis (eg, related to drugs) should lead to a consideration of mastocytosis.

Anaphylactoid reactions mimic anaphylactic reactions and cannot be distinguished clinically aside from the fact that anaphylaxis is IgE mediated and as such requires patient sensitization of the offending trigger. Anaphylactoid reactions are not IgE mediated and occur without sensitization, as the offending trigger causes direct mast cell and basophil activation.

Delayed diagnosis and treatment predict poor prognosis. Immediate management involves removal of the triggering allergen if possible, epinephrine by intramuscular injection, and further evaluation and management.

Related topic: Alpha-gal syndrome

Codes

ICD10CM:
T78.2XXA – Anaphylactic shock, unspecified, initial encounter

SNOMEDCT:
39579001 – Anaphylaxis

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 09/28/2017
Last Updated: 09/28/2017
Copyright © 2019 VisualDx®. All rights reserved.
Potentially life-threatening emergency
Anaphylaxis
Print 2 Images
View all Images (2)
(with subscription)
Anaphylaxis : Altered mental state, Flushing, Headache, Nausea, Vomiting, Hypoxemia, Tachycardia, Tongue edema, Dyspnea, Pruritus, Urticaria, Wheezing, BP decreased
Copyright © 2019 VisualDx®. All rights reserved.